Alert archive / California / Tornado Warnings in 2015

Tornado Warning 6, NWS Sacramento, CA

December 24, 2015Amador County, El Dorado County, California

NWS Sacramento, CA issued this tornado warning at Dec 24, 2015, 4:00 PM PST for Amador County, El Dorado County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2015, 4:00 PM PST (00:00 UTC)
Expired
Dec 24, 2015, 4:30 PM PST
In force
30 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Amador County, CA, El Dorado County, CA

The radar

The Sacramento radar (KDAX), 84 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2015-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2015-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WFUS56 KSTO 250000
TORSTO
CAC005-017-250030-
/O.NEW.KSTO.TO.W.0006.151225T0000Z-151225T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST THU DEC 24 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL EL DORADO COUNTY IN NORTHERN CALIFORNIA...
  NORTHWESTERN AMADOR COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 430 PM PST
    
* AT 358 PM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR DIAMOND SPRINGS...AND MOVING EAST-SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLACERVILLE...SOMERSET...CAMINO AND DIAMOND SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3854 12085 3870 12086 3876 12064 3866 12057
      3854 12060
TIME...MOT...LOC 2358Z 257DEG 28KT 3867 12079 

$$

JHM
2 follow-up statements
248 
WWUS56 KSTO 250014
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
414 PM PST THU DEC 24 2015

CAC005-017-250030-
/O.CON.KSTO.TO.W.0006.000000T0000Z-151225T0030Z/
EL DORADO CA-AMADOR CA-
414 PM PST THU DEC 24 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM PST FOR SOUTH
CENTRAL EL DORADO AND NORTHWESTERN AMADOR COUNTIES...
    
AT 410 PM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR SOMERSET...OR 7 MILES SOUTHEAST OF PLACERVILLE...MOVING EAST-
SOUTHEAST AT 20 MPH. 

LOCATIONS IMPACTED INCLUDE...
SOMERSET  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3854 12085 3870 12086 3876 12064 3866 12057
      3854 12060
TIME...MOT...LOC 0010Z 257DEG 28KT 3869 12067 

$$

JHM
739 
WWUS56 KSTO 250031
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
431 PM PST THU DEC 24 2015

CAC005-017-250040-
/O.EXP.KSTO.TO.W.0006.000000T0000Z-151225T0030Z/
EL DORADO CA-AMADOR CA-
431 PM PST THU DEC 24 2015

...THE TORNADO WARNING FOR SOUTH CENTRAL EL DORADO AND NORTHWESTERN
AMADOR COUNTIES HAS EXPIRED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS
WEAKENED. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3854 12085 3870 12086 3876 12064 3866 12057
      3854 12060
TIME...MOT...LOC 0024Z 257DEG 28KT 3869 12067 

$$

JHM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Dec 24, 10:08 AM PST, 5 hours 52 minutes earlier.

Area forecast discussion, Dec 24, 10:08 AM PST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1008 AM PST THU DEC 24 2015

.SYNOPSIS...
A cold winter storm is bringing rain, low-elevation snow and
breezy winds today. This could severely impact holiday travel
through the foothills and mountains. Dry weather outside of a few
lingering mountain showers is expected for Christmas Day. Saturday
looks dry with a slight threat of precipitation early next week.&&

.UPDATE DISCUSSION...
A fast moving cold upper level trough with a surface cold front is
quickly moving through the area. Radar shows showers associated
with the cold front are mainly south of I80, with scattered
showers in the mountains to the north. The Valley to the north has
been largely shadowed from precipitation, with the southern
Sacramento Valley seeing a few hundredths on average and around a
tenth of an inch to the south over the northern San Joaquin
Valley.

This system does not have a lot of moisture to work with, but
a fairly strong jet stream along with cold air and mountain
orographics are squeezing out some snow, down into the foothills.
Weather spotters reported the following snow amounts. In Shasta
County at Shingletown (~3500 feet) had 4.3 inches as of 7 am.
Kingvale (~6200 feet) along I80 reported 6.5 inches as of 9 am. At
4 miles East of Kyburz of Highway 50, there was 2.0 inches of snow
at 7am. Pacific House (~3400 feet) had 1.3 inches of snow as of 9
am. Quincy had 2.0 inches, and Chester 4.0 inches. Some wet snow
has been observed as low as 2100 feet at 4S of Kelseyville in Lake
County. At Camino at (~3120 feet) there was 3.0 inches of snow at
10 am. Snow levels in the Sierra have dropped to around 2500 feet,
with a mix of wet rain and snow, but accumulating snow currently
is mainly around 3000 feet above.

The heaviest snow for the rest of today is expected through early
afternoon over the northern Sierra, mainly south of I80. The HRRR
and WRF NMM models are projecting some heavier showers late this
morning into the afternoon, and these could potentially bring snow
into lower elevations of the Motherlode such as Placerville
(~1900ft). Locations to the north of I80 will likely see lower
totals than projected. By early evening, the main precipitation
should be over, with lingering showers. Travelers are urged to
delay travel if possible, with the most difficult conditions for
the I80 and Highway 50 corridors now through the early afternoon.
EK

&&
.EXTENDED DISCUSSION (Monday THROUGH Thursday)

The cold upper wave will continue moving through the region
through Monday. Given the splitting nature of this system, not
much in the way of precipitation is expected. Afterward, a drier
northerly flow develops across much of the West Coast. The ECMWF
and Canadian models hint at a few weak upper waves moving over
NorCal during next week, whereas the GFS keeps the area dry. Will
maintain "slight chance" wording in the forecast to convey
uncertainty.

Dang

&&

.AVIATION...

QUICK-MOVING WINTRY SYSTEM MOVing ACROSS THE REGION. ACROSS
VALLEY TAF SITES, MAINLY VFR/MVFR CONDITIONS ARE EXPECTED IN -SHRA
THROUGH THE AFTERNOON. ACROSS THE MOUNTAINS, LIFR WITH SNOW
LEVELS 1500-2500 FT. LOCAL SOUTH WIND GUSTS TO 25 KT POSSIBLE
TODAY ACROSS THE VALLEY.

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning until 4 AM PST Friday for Motherlode-
Northeast Foothills/Sacramento Valley-West Slope Northern Sierra
Nevada-Western Plumas County/Lassen Park.

Winter Weather Advisory until 10 PM PST this evening for Burney
Basin / Eastern Shasta County-Clear Lake/Southern Lake County-
Mountains Southwestern Shasta County to Northern Lake County-
Shasta Lake Area / Northern Shasta County.

&&

In the hours before

Local storm report, Dec 24, 1:26 PM PST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
126 PM PST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY SNOW       PACIFIC HOUSE           38.76N 120.50W
12/24/2015  M7.0 INCH        EL DORADO          CA   TRAINED SPOTTER

            OBSERVER LOCATION PACIFIC HOUSE.

&&

EK
Local storm report, Dec 24, 1:27 PM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
127 PM PST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       KINGVALE                39.32N 120.43W
12/24/2015  M10.0 INCH       NEVADA             CA   DEPT OF HIGHWAYS

&&

EK
Special weather statement, Dec 24, 1:37 PM PST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
137 PM PST THU DEC 24 2015

CAZ015-016-063-242230-
CENTRAL SACRAMENTO VALLEY CA-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
NORTHERN SACRAMENTO VALLEY CA-
137 PM PST THU DEC 24 2015

...SPECIAL WEATHER STATEMENT...

AT 135 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PASKENTA...OR 17 MILES WEST OF CORNING...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. THE STORM IS ALSO
SHOWING WEAK ROTATION AND COLD AIR FUNNEL CLOUDS MAY BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ELK CREEK...HENLEYVILLE...RANCHO TEHAMA RESERVE...NEWVILLE...STONEY
GORGE RESERVOIR...FLOURNOY...BLACK BUTTE SUMMIT...BLACK BUTTE LAKE
AND BLACK BUTTE DAM.

LAT...LON 3957 12255 4001 12254 4002 12235 3966 12217
TIME...MOT...LOC 2135Z 345DEG 21KT 3992 12251

CS
Local storm report, Dec 24, 2:56 PM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             2 ESE CAMINO            38.72N 120.63W
12/24/2015  M3.3 INCH        EL DORADO          CA   TRAINED SPOTTER

            OBSERVER LOCATION CAMINO.

&&

EK
Local storm report, Dec 24, 3:36 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
336 PM PST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TORNADO          FOLSOM                  38.68N 121.15W
12/24/2015                   SACRAMENTO         CA   PUBLIC

            TORNADO 4 MILES EAST OF BRIGGS RANCH DRIVE
            IN FOLSOM. DAMAGE AND INTENSITY UNKNOWN AT
            THIS TIME, WILL FOLLOW UP WITH ANOTHER LOCAL
            STORM REPORT.

&&

JP
Local storm report, Dec 24, 3:53 PM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
353 PM PST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 NW DIAMOND SPRINGS    38.70N 120.84W
12/24/2015  M0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

JP

Nearby

Tornado Warnings in California, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.